Will taking naproxen sodium nearly daily cause medication overuse headache? I have had two treatments with Botox, take verapamil 240 mg daily for migraine prevention, and take rizatriptan no more than twice a week. I have headache daily, with varying severity. Thank you, Debbie.
Yes, taking naproxen sodium nearly daily can cause medication overuse headache (MOH). There is a bit of confusion about nonsteroidal anti-inflammatory drugs (NSAIDs) such as naproxen sodium. NSAIDs have been shown to be protective against transition to chronic migraine at low to moderate monthly headache days (10 - 14 days a month), but were associated with increased risk of transition to chronic migraine at** high** levels of monthly headache days (15 or more days a month). This would serve to confirm that NSAID use should be restricted to no more than two or three days per week and should NOT be used for migraine prevention.
Another element of MOH is that, in order to avoid MOH, we need to count the total number of days per week that we use any acute medications and limit them to two or three days a week. Since you mentioned rizatriptan and naproxen sodium, let’s take them as an example. If you used rizatriptan on Monday and Wednesday and naproxen sodium on Tuesday and Thursday, that would be a total of four days. That’s important because of this subtype of MOH outlined in the International Headache Society’s International Classification of Headache Disorders, Third Edition (ICHD-3):
8.2.6 Medication-overuse headache attributed to combination of acute medications Intake of any combination of ergotamine, triptans, analgesics and/or opioids on 10 or more days/month on a regular basis for more than three months without overuse of any single class alone.
For more information about medication overuse headache, check out:
- Medication Overuse Headache: When the Remedy Backfires
- How Can I Avoid Overusing Migraine and Headache Medications?
Thank you for your question,
Dave Watson and Teri Robert
About Ask the Clinician:
Questions submitted to our Ask the Clinician column are answered by Dr. David Watson and Teri Robert.
If you have a question, please click** HERE. Accepted questions will be answered by publishing the answers in our column. Due to the number of questions submitted, no questions will be answered privately, and questions will be accepted only when submitted via THIS FORM**. Please do not submit questions via email, private message, or blog comments. Thank you.
|**_Please note: We cannot diagnose, suggest specific treatment, or handle emergencies via the Internet. Please do not ask us to diagnose; see your physician for diagnosis._** For an overview of how we can help and questions we can and can't answer, please see _**[Seeking Migraine and Headache Diagnoses and Medical Advice](https://www.healthcentral.com/migraine/c/9924/162100/migraine-headache-diagnosing)** _.|
We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.
Do you have questions about Migraine? Reader questions are answered by UCNS certified Migraine and headache specialist Dr. David Watson, and award-winning patient educator and advocate Teri Robert. Questions may be submitted via our submission form. Accepted questions will be answered by publishing the answers in our Ask the Clinician column. For an overview of how we can help and questions we can and can’t answer, please see Seeking Migraine and Headache Diagnoses and Medical Advice.